Wyoming, 2017

Hail and Damaging Wind in Wyoming, May 15, 2017

May 15, 2017 · NWS UNR · 5 events in 2 counties and zones

A supercell thunderstorm tracked eastward across far northern Campbell and northern Crook Counties. The storm produced large hail and wind gusts around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm tracked eastward across far northern Campbell and northern Crook Counties. The storm produced large hail and wind gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 15, 1:13 PM MST, 2 hours earlier.

Area forecast discussion, May 15, 1:13 PM MST, 2 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
213 PM MDT Mon May 15 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 137 PM MDT Mon May 15 2017

Cool outflow from the thunderstorms that passed through last
night, cloud cover through the morning and low level moisture have
all combined to keep temperatures cooler than the potential over
much of the region today. This has limited the instability over
western SD, delaying the onset of convection to after 00Z over
most of the area. The exception is over northeastern Wyoming were
the cap has eroded and the sfc based CAPE has risen to
1000-1500J/KG early this afternoon. With the upper low located
over the southwestern CONUS and the upper trough over the mid-
west, active southwesterly flow aloft will continue to feed
shortwave disturbances over the forecast area.

Expect to see thunderstorms develop over northeastern Wyoming in
the next couple of hours and then increase in coverage as the
first shortwave begins to affect the area. Low pressure along a
sfc boundary will drift northeastward into nern WY area late this
afternoon and evening, with drier air moving into northeast WY to
the southwest of the low. The best chances for showers and storms
and the risk for some strong to severe storms will generally be
near and to the north and east of the low over northeastern
Wyoming and northwest and central SD during the evening hours.
Hail and gusty winds will be the main threats from any stronger
storms. Showers and some T-storms will continue as the sfc low
tracks eastward across the forecast area tonight, with some
showers from far northeast WY to northwest SD Tuesday morning as
low moves into eastern SD.

Another strong shortwave will bring a chance for showers and storms
Tuesday afternoon and night. Isolated strong storms look possible
again in the afternoon and evening, especially from the Black Hills
eastward. A cold front will slide south through the area Tuesday
night and early Wednesday, bringing much cooler air for the rest of
the week.

The extended period continues to look cool and unsettles as the
upper trough drifts eastward across the Rockies and into the
plains by late in the week. The upper low within the trough will
dig southeastward into the Great Basin Wednesday and the Rockies
on Thursday, then will stall out over the Central Rockies area
late week. With the medium range models still showing a more
southern movement, the better pcpn chances Thursday into Friday
will be across southern portions of the CWA, with heavier rainfall
potential mostly staying south of the forecast area. Still a good
deal of uncertainty at this point, but the trends continue to
favor this solution right now. Could still see a bit of snow
across the higher elevations of the Black Hills and possibly into
parts of northeastern WY, mainly during the overnight and morning
hours Thursday and Friday. Temps will be below average through at
least Saturday, with highs in the 40s and 50s. Lows Thursday
night and Friday night will mostly be in the mid 30s to mid 40s,
some colder spots over northeast WY and the Black Hills. Some
frost will certainly be possible. At this time, the weekend looks
to be mainly dry with a warming trend if storm system exits the
region quickly enough, but that is no certainty right now.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1242 PM MDT Mon May 15 2017

MVFR CIGS are beginning to dissipate from NW WY to far western SD.
Thunderstorms will develop again in the mid to late afternoon,
with MVFR cig/vsby in vicinity of storms into tonight.
Additionally, MVFR CIGS will be possible across NE WY late tonight
into Tuesday morning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...13
Hazardous weather outlook, May 15, 10:53 AM MST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Mon May 15 2017

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1153 AM MDT Mon May 15 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening.
There is a slight risk for severe thunderstorms through this
period. Large hail and storng straight line wind gusts will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-161300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1153 AM MDT Mon May 15 2017 /1253 PM CDT Mon May 15 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening. A
isolated storm may produce large hail and strong straight line
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 15, 12:24 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
124 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
05/15/2017  M81 MPH          TODD               SD   MESONET

            MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
            RADAR SINCE SITE REPORTS HOURLY.

&&

MLS
Local storm report, May 15, 12:27 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
05/14/2017  M81 MPH          TODD               SD   MESONET

            MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
            RADAR SINCE SITE REPORTS HOURLY.

&&

CORRECTED EVENT DATE...EVENT TIME

MLS
Local storm report, May 15, 12:28 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
128 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
05/15/2017  M81 MPH          TODD               SD   MESONET

            MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
            RADAR SINCE SITE REPORTS HOURLY.

&&

CORRECTED EVENT DATE

MLS
Local storm report, May 15, 12:48 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
148 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 AM     TSTM WND GST     3 ESE PINE RIDGE        43.02N 102.51W
05/15/2017  M45 MPH          OGLALA LAKOTA      SD   ASOS

&&

MLS
Local storm report, May 15, 12:50 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     2 SSE PINE RIDGE        43.00N 102.53W
05/14/2017                   OGLALA LAKOTA      SD   PUBLIC

            MOBILE HOME SHIFTED FROM ITS BLOCKS AND DAMAGE TO
            OUTBUILDINGS AND SHEDS.

0239 AM     TSTM WND GST     3 ESE PINE RIDGE        43.02N 102.51W
05/15/2017  M45 MPH          OGLALA LAKOTA      SD   ASOS

0245 AM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
05/15/2017  M81 MPH          TODD               SD   MESONET

            MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
            RADAR SINCE SITE REPORTS HOURLY.

&&

MLS
Special weather statement, May 15, 2:43 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
343 PM MDT MON MAY 15 2017

WYZ054-152230-
Northern Cambell WY-
343 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 430 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Spotted Horse, or 41 miles northeast of Buffalo, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spotted Horse and Recluse.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4497 10547 4462 10542 4463 10601 4487 10602
      4488 10599
TIME...MOT...LOC 2143Z 261DEG 28KT 4473 10607

Calderon

The radar

The Rapid City radar (KUDX), 248 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
May 15, 3:13 PM MST
Where
Campbell County, 6.71 mi WSW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.710, -105.840

The strong winds moved a horse trailer across the yard at Spotted Horse.

Hail, Campbell

When
May 15, 3:15 PM MST
Where
Campbell County, 5.87 mi NE of Recluse
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.803, -105.631

Hail to ping pong ball size accumulated two inches deep along Bay Horse Road.

Hail, Campbell

When
May 15, 4:30 PM MST
Where
Campbell County, 10.92 mi SSW of Rockypoint
Measured
1 in hail
Reported by
Public
Coordinates
44.750, -105.170

Hail, Crook

When
May 15, 5:05 PM MST
Where
Crook County, 8 mi SE of Lightning Flat
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.888, -104.934

Hail, Crook

When
May 15, 6:00 PM MST
Where
Crook County, 9.7 mi WNW of Colony
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
44.998, -104.365

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690003, 690000, 690009, 690010, 690013.